Side Effects of Fosamax Linked to Esophageal Cancer: Study

New research appears to link the osteoporosis drug Fosamax with an increased risk of esophageal cancer. 

According to a study presented this week at the meeting of the American Society of Clinical Oncology in Chicago, researchers from Northwestern University in Chicago indicate that side effects of Fosamax were associated with a higher rate of esophageal cancer when compared to people who took similar bone drugs, known as bisphosponates, as well as when compared to the population at large.

Researchers looked at adverse event reports submitted to the FDA and found 128 cases of bisphosphonate-associated esophageal cancer from 1995 through 2010. Of those cases, Fosamax users appeared to be more than six times more likely to develop cancer of the esophagus than those who took other bisphosphonates, like Boniva and Actonel. Of the 128 cases, 96 were linked to Fosamax users.

Did You Know?

AT&T Data Breach Impacts Millions of Customers

More than 73 million customers of AT&T may have had their names, addresses, phone numbers, Social Security numbers and other information released on the dark web due to a massive AT&T data breach. Lawsuits are being pursued to obtain financial compensation.

The researchers are recommending that patients with Barrett’s esophagus and other esophageal cancer risk factors, as well as patients with persistent mucosal abnormalities, avoid taking any oral bisphosphonates.

Fosamax (alendronate sodium) is the most commonly used bisphosphonate medication in the United States, which was introduced by Merck in 1995.  The medication generated over $3 billion in annual sales before it became available as a generic in 2008.

Long-term use of Fosamax has been linked to a number of serious side effects, including deterioration of the jaw bone, known as osteonecrosis of the jaw, and rare femur fractures, which typically occur with little or no trauma at all.

Merck currently faces hundreds of lawsuits over Fosamax side effects filed by individuals who have developed jaw necrosis or sudden femur fractures. The complaints allege that the drug maker failed to adequately research the medication or warn about the risk of side effects associated with use of the medication.

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children
Master Baby Food Lawsuit Filed in MDL Outlines How Toxic Metals Caused Autism, ADHD in Children (Posted today)

Plaintiffs have submitted a baby food lawsuit Master Complaint that is expected to streamline the filing of lawsuits alleging that toxic heavy metals in Beech-Nut, Gerber, Hain and Nurture products caused ADHD, autism and other developmental disorders.

Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury
Lawsuit Claims AGGA Device Damaged Teeth, Resulting in Disfiguring Injury (Posted today)

Another AGGA device lawsuit has been filed by a man who says he had to have the device surgically removed less than a year after having it implanted due to jaw problems and migraines.